Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 18, NWS Shreveport, LA

March 12, 2001Smith County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 12, 2001, 2:35 AM CST for Smith County, Texas. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 12, 2001, 2:35 AM CST (08:35 UTC)
Expired
Mar 12, 2001, 3:00 AM CST
In force
25 min
Issued by
NWS Shreveport, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Smith County, TX

What was reported inside it

TimeReportWhereRemark
Mar 12, 2:38 AM CSTHail 0.75Tyler, TX
Mar 12, 2:45 AM CSTThunderstorm Wind 68 ETyler, TXA mobile home was flipped over and numerous trees were reported snapped and pushed over.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 8.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2001-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2001-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 373 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
373 m²/s²
0-3 km storm-relative helicity
517 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 120836
SVRSHV
TXC423-120900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
235 AM CST MON MAR 12 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SMITH COUNTY IN NORTHEAST TEXAS

* UNTIL 300 AM CST

* AT 235 AM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES EAST OF TYLER...     
  MOVING EAST NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN SMITH COUNTY AT 250 AM CST

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL UP TO 1 1/2 INCHES IN 
DIAMETER. DO NOT REMAIN OUTSIDE...HEAD FOR A STRONG BUILDING.
K
REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  SMITH COUNTY IN NORTHEAST TEXAS
UNTIL 300 AM CST.

LAT...LON 3254 9555 3214 9533 3218 9501 3251 9503

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 11, 10:01 PM CST, 4 hours 34 minutes earlier.

Area forecast discussion, Mar 11, 10:01 PM CST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1001 PM CST SUN MAR 11 2001

UPPER TROUGH OVER WESTERN OK TO WEST TX TO MOVE ACROSS THE
REGION LATE TONIGHT AND EARLY MONDAY. BEST LIFT TO REMAIN
OVER THE NORTHWEST AND NORTH SECTIONS. HOWEVER AS VORT MAX
OVER SOUTHWEST TX APPROACHES LATER TONIGHT STORMS OVER
CENTRAL TX SHOULD MOVE INTO THE WESTERN AND SOUTHWEST PORTIONS
OF THE REGION. WET BULB ZERO IS LOW AROUND 9000 FEET. STORMS
HAVE ALREADY PRODUCED SMALL HAIL OVER EAST TX. STORMS SHOULD
INCREASE IN INTENSITY LATER TONIGHT OVER THE WEST AS VORT
MAX APPROACHES...ADDED POSSIBLE SEVERE STORMS OVER THE SOUTHERN
TWO THIRDS OF EAST TX. MADE OTHER MINOR CHANGES TO WIND APND
TEMPS. UPDATE ALREADY OUT.

IV

.SHV...NONE.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 3:01 AM CSTSevere Thunderstorm WarningSHVGregg44 min
Mar 12, 3:10 AM CSTSevere Thunderstorm WarningSHVCamp, Morris, Upshur35 min
Mar 12, 3:25 AM CSTSevere Thunderstorm WarningSHVCass, Harrison, Marion65 min
Mar 12, 3:40 AM CSTSevere Thunderstorm WarningSHVPanola65 min
Mar 12, 4:19 AM CSTSevere Thunderstorm WarningSHVShelby41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.